Michigan, 2004

Damaging Wind in Michigan, August 9, 2004

August 9, 2004 · NWS DTX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 9, 2:20 PM EST, 7 hours 6 minutes earlier.

Area forecast discussion, Aug 9, 2:20 PM EST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
320 PM EDT MON AUG 9 2004

.DISCUSSION...

CONVECTIVE TRENDS AND SEVERE WEATHER POTENTIAL WILL BE THE FIRST
CONCERN EARLY IN THIS FORECAST FOLLOWED BY THE COOLING TREND FOR THE
REST OF THIS WEEK.

STORMS OVER CENTRAL LOWER MICHIGAN HAVE BEEN ELEVATED ALL DAY AS THE
LOW LEVEL MOIST AXIS WORKS INTO THE REGION. THERE STILL COULD BE
SOME SURFACE BASED DEVELOPMENT AS A PREFRONTAL TROF FORMS IN THE LEE
OF LAKE MICHIGAN THIS AFTERNOON AND EARLY EVENING AS STRONGER
DIFLUENT UPPER FLOW MOVES OVERHEAD. THIS IS ADVERTISED BY THE 12Z
MODELS BUT WILL BE STRONGLY DEPENDENT ON THE STRENGTH OF SURFACE
CONVERGENCE. INSTABILITY WILL BE ADEQUATE WITH A GENEROUS SURFACE
PARCEL OF 81/66F OFFERING CAPE IN THE 2000-2500 J/KG RANGE.

THE 12Z ETA THEN CONTINUES TO DEVELOP ANOTHER ROUND OF STORMS ALONG
THE COLD FRONT AS THE UPPER LOW MOVES THROUGH LOWER MICHIGAN. THE
DYNAMIC FORCING ASSOCIATED WITH THIS SYSTEM, ALONG WITH LINGERING
BOUNDARY LAYER INSTABILITY, WILL GIVE US OUR BEST CHANCE OF SEVERE
WEATHER. EVEN AN ELEVATED PARCEL WILL HAVE CAPE AROUND 1800 J/KG BY
03Z THIS EVENING TO GO ALONG WITH 0-3KM SHEAR OF 50 KNOTS AND 0-3KM
HELICITY NEAR 200 M2/S2. THE HODOGRAPH IS NOT VERY LONG ABOVE 3 KM,
SO EXPECTING THE CONVECTIVE MODE TO BE LINEAR WITH DAMAGING WIND THE
MAIN HAZARD. A WELL-DEFINED DRY SLOT IS ALSO SHOWN ON SATELLITE
IMAGERY WHICH WILL CONTRIBUTE TO NEGATIVE BUOYANCY IN DOWNDRAFTS AND
TO HAIL POTENTIAL.

THE STORMS ASSOCIATED WITH THE FRONT WILL EXIT TO OUR EAST SHORTLY
AFTER MIDNIGHT, AND THE FRONT ITSELF WILL EXIT SE MICHIGAN BY
SUNRISE. AFTER THAT, THERE IS GOOD MODEL AGREEMENT MAINTAINING
SEPARATION BETWEEN THIS WAVE AND THE NEXT MOVING IN FROM THE PLAINS
ON TUESDAY. THIS WILL REINFORCE THE DRY SLOT OVER SOUTHERN LOWER
MICHIGAN WITH SOME SUBSIDENCE BETWEEN THE SYSTEMS. THIS, ALONG WITH
STRONG NEGATIVE THETA-E ADVECTION BELOW 700 MB SUGGESTS NO MORE THAN
ISOLATED SHOWERS AND STORMS OVER THE CENTRAL AND NORTHERN PORTIONS
OF OUR AREA. IF IT WERE NOT FOR SOME SNEAKY SURFACE DEWPOINTS AROUND
60F UPSTREAM, WE MIGHT BE ABLE TO RULE OUT PRECIP COMPLETELY ON
TUESDAY, INSTEAD WELL HOLD OUT WITH ISOLATED AND LET DAYTIME
HEATING WORK ON THE BOUNDARY LAYER.

THE NEXT NORTHERN PLAINS WAVE WILL MOVE INTO SE MICHIGAN LATE
TUESDAY NIGHT. A RENEWED SURGE OF MID LEVEL MOISTURE WILL HELP WITH
A CHANCE OF SHOWERS THROUGH WEDNESDAY, COMBINED WITH THE MID LEVEL
COLD POOL AND DAYTIME HEATING. THIS WAVE WILL THEN HELP CARVE OUT
THE LONG WAVE TROF OVER THE EASTERN STATES BY THURSDAY WITH YET
ANOTHER WAVE MOVING INTO THE PLAINS FROM CENTRAL CANADA. THIS
COMBINATION WILL KEEP THE CHANCE OF SHOWERS AND BELOW NORMAL TEMPS
IN SE MICHIGAN.

AMONG THE LONG RANGE MODELS, THE UKMET LOOKS TOO PROGRESSIVE ON THE
UPPER AIR PATTERN BY FRIDAY. INSTEAD, THE SERIES OF UPPER WAVES WILL
KEEP THE LONG WAVE TROF OVER THE EASTERN U.S. INTO THE WEEKEND. THE
GFS SOLUTION LOOKS OK UNTIL SUNDAY AND IS IN LINE WITH THE ECMWF,
CANADIAN, AND OUR LOCAL ETAXX. AS SUNDAY ROLLS AROUND, THE GFS
STARTS TO MOVE THINGS ALONG WITH HIGH PRESSURE BUILDING INTO THE
GREAT LAKES. THE NCEP ENSEMBLE MEMBERS SUGGEST A SLOWER
DEPARTURE/FILLING OF THE LONG WAVE WHICH IS ALREADY BUILT INTO OUR
FORECAST. SO NOT MUCH CHANGE TO THE WEEKEND CONDITIONS WITH BELOW
NORMAL TEMPERATURES AND A CHANCE OF SHOWERS UNTIL MONDAY, WHICH
WELL START OFF DRY AND GIVE THE RIDGE A CHANCE TO BUILD IN BY THEN,
DEPENDING ON WHERE THE BLOCKING PATTERN DEVELOPS IN THE PACIFIC. WE
PLAN TO KEEP AN EYE OUT FOR TRENDS TOWARD A FARTHER EAST AND WEAKER
PATTERN THERE WHICH WOULD SPEED THINGS ALONG DOWNSTREAM HEADING INTO
NEXT WEEK.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BT

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Aug 9, 3:00 PM EST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EDT MON AUG 9 2004

MIZ047-048-053-060-061-068-100900-
BAY-GENESEE-LIVINGSTON-MIDLAND-SAGINAW-SHIAWASSEE-
400 PM EDT MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR TRI CITIES AND FLINT REGION.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AFTER
7 PM. THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER WITH THESE STORMS.
THE MAIN HAZARD WILL BE DAMAGING WINDS TO 65 MPH...BUT HAIL AROUND 1
INCH IN DIAMETER WILL ALSO BE POSSIBLE AS THE STORMS MOVE EAST AT 30
MPH. THE STORMS WILL EXIT SOUTHEAST MICHIGAN BETWEEN MIDNIGHT AND 2
AM.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF A STRONG
COLD FRONT OVER WISCONSIN THAT WILL MOVE THROUGH THE GREAT LAKES
OVERNIGHT.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ISOLATED THUNDERSTORM IS POSSIBLE TUESDAY AFTERNOON AND
EVENING...BUT SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MIZ049-054-055-062-063-069-070-100900-
HURON-LAPEER-MACOMB-OAKLAND-SANILAC-ST. CLAIR-TUSCOLA-
400 PM EDT MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN SUBURBS OF
DETROIT INTO THE THUMB.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS
BETWEEN 8 PM AND 10 PM THIS EVENING. THERE IS A SLIGHT CHANCE FOR
SEVERE WEATHER WITH THESE STORMS. THE MAIN HAZARD WILL BE DAMAGING
WINDS TO 65 MPH...BUT HAIL AROUND 1 INCH IN DIAMETER WILL ALSO BE
POSSIBLE AS THE STORMS MOVE EAST AT 30 MPH. THE STORMS WILL EXIT
SOUTHEAST MICHIGAN BETWEEN MIDNIGHT AND 2 AM.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF A STRONG
COLD FRONT OVER WISCONSIN THAT WILL MOVE THROUGH THE GREAT LAKES
OVERNIGHT.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ISOLATED THUNDERSTORM IS POSSIBLE TUESDAY AFTERNOON AND
EVENING...BUT SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MIZ075-076-082-083-100900-
LENAWEE-MONROE-WASHTENAW-WAYNE-
400 PM EDT MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR METRO DETROIT AND FAR
SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS
BETWEEN 8 PM AND 10 PM THIS EVENING. THERE IS A SLIGHT CHANCE FOR
SEVERE WEATHER WITH THESE STORMS. THE MAIN HAZARD WILL BE DAMAGING
WINDS TO 65 MPH...BUT HAIL AROUND 1 INCH IN DIAMETER WILL ALSO BE
POSSIBLE AS THE STORMS MOVE EAST AT 30 MPH. THE STORMS WILL EXIT
SOUTHEAST MICHIGAN BETWEEN MIDNIGHT AND 2 AM.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF A STRONG
COLD FRONT OVER WISCONSIN THAT WILL MOVE THROUGH THE GREAT LAKES
OVERNIGHT.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saginaw

When
August 9, 9:26 PM EST
Where
Saginaw County, 2 mi W of Chesaning
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.183, -84.150

A trained spotter estimated a 60 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414638.